Advertisement

HLA-B*5701 and HLA-B*5801 in an Indian patient with anti-epileptics induced cutaneous adverse drug reactions

  • Aarthi Manoharan
  • Ajay Sam KumarEmail author
  • Ambujam Sreedevi
  • Aruna Devi Sathishkannan
  • Bhargav Kiran Gaddam
Letter to the Editor
  • 16 Downloads

A 57-year-old Indian male diagnosed with seizure disorder was treated with phenytoin (PHT) 100 mg thrice a day. He developed urticaria with angioedema to phenytoin (PHT) after 5 days. Discontinuing phenytoin, the patient was started on 200 mg/day carbamazepine (CBZ). After 2 days, he developed edematous, diffuse erythema with rapid appearance of multiple sterile nonfollicular pustules on the trunk and limbs. Systemic symptoms such as fever and leukocytosis were present. The patient was diagnosed with acute generalized exanthematous pustulosis (AGEP), with an AGEP definitive validation score of 8 on the scoring system developed by the EuroSCAR group [1]. The patient’s symptoms improved up on withdrawal of the drug. Antiepileptic drugs (AEDs) may induce hypersensitivity reactions with cutaneous manifestations in genetically predisposed individuals. The most powerful association till date has been reported between carbamazepine-induced Stevens-Johnson syndrome (SJS)/toxic epidermal...

Notes

Contribution of authors

Aarthi Manoharan designed the study, performed the research, analyzed the data, and prepared the manuscript. Ajay Sam Kumar, Ambujam Sreedevi, and Bhargav Kiran Gaddam conceived the study and the study design. Aruna Devi Sathishkannan performed the research and data analysis.

Funding information

The study was supported by intramural funds from the Central Inter-disciplinary Research Facility (CIDRF), Sri Balaji Vidyapeeth (SBV) (Deemed-to-be University), Puducherry, India.

Compliance with ethical standards

All procedures performed in the study involving human participant were in accordance with the ethical standards of the institutional research committee and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards. Informed consent was obtained from the participant involved in the study.

Conflict of interest

The authors declare that they have no conflict of interest.

References

  1. 1.
    Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC (2001) Acute generalized exanthematous pustulosis (AGEP)--a clinical reaction pattern. J Cutan Pathol 28:113–119CrossRefGoogle Scholar
  2. 2.
    Chen P, Lin J-J, Lu C-S, Ong C-T, Hsieh PF, Yang C-C et al (2011) Carbamazepine-induced toxic effects and HLA-B* 1502 screening in Taiwan. N Engl J Med 364:1126–1133.  https://doi.org/10.1056/NEJMoa1009717 CrossRefGoogle Scholar
  3. 3.
    Kaniwa N, Saito Y, Aihara M, Matsunaga K, Tohkin M, Kurose K, Furuya H, Takahashi Y, Muramatsu M, Kinoshita S, Abe M, Ikeda H, Kashiwagi M, Song Y, Ueta M, Sotozono C, Ikezawa Z, Hasegawa R, for the JSAR research group (2010) HLA-B*1511 is a risk factor for carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Japanese patients. Epilepsia 51:2461–2465.  https://doi.org/10.1111/j.1528-1167.2010.02766.x CrossRefGoogle Scholar
  4. 4.
    Ikeda H, Takahashi Y, Yamazaki E, Fujiwara T, Kaniwa N, Saito Y, Aihara M, Kashiwagi M, Muramatsu M (2010) HLA class I markers in Japanese patients with carbamazepine-induced cutaneous adverse reactions. Epilepsia 51:297–300.  https://doi.org/10.1111/j.1528-1167.2009.02269.x CrossRefGoogle Scholar
  5. 5.
    Song JS, Kang E-S, Joo EY, Hong SB, Seo D-W, Lee S-Y (2014) Absence of HLA-B*1502 and HLA-A*3101 alleles in 9 Korean patients with antiepileptic drug-induced skin rash: a preliminary study. Ann Lab Med 34:372–375.  https://doi.org/10.3343/alm.2014.34.5.372 CrossRefGoogle Scholar
  6. 6.
    Amstutz U, Ross CJD, Castro-Pastrana LI, Rieder MJ, Shear NH, Hayden MR, Carleton BC, CPNDS Consortium (2013) HLA-A*31:01 and HLA-B*15:02 as genetic markers for carbamazepine hypersensitivity in children. Clin Pharmacol Ther 94:142–149.  https://doi.org/10.1038/clpt.2013.55 CrossRefGoogle Scholar
  7. 7.
    Hung S-I, Chung W-H, Liu Z-S, Chen C-H, Hsih M-S, Hui RC, Chu CY, Chen YT (2010) Common risk allele in aromatic antiepileptic-drug induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Han Chinese. Pharmacogenomics 11:349–356.  https://doi.org/10.2217/pgs.09.162 CrossRefGoogle Scholar
  8. 8.
    Mallal S, Phillips E, Carosi G, Molina J-M, Workman C, Tomazic J, Jägel-Guedes E, Rugina S, Kozyrev O, Cid JF, Hay P, Nolan D, Hughes S, Hughes A, Ryan S, Fitch N, Thorborn D, Benbow A, PREDICT-1 Study Team (2008) HLA-B*5701 screening for hypersensitivity to abacavir. N Engl J Med 358:568–579.  https://doi.org/10.1056/NEJMoa0706135 CrossRefGoogle Scholar
  9. 9.
    Kannabiran C, Ueta M, Sangwan V, Rathi V, Basu S, Tokunaga K, Kinoshita S (2017) Association of human leukocyte antigen class 1 genes with Stevens Johnson syndrome with severe ocular complications in an Indian population. Sci Rep 7(15960):15960.  https://doi.org/10.1038/s41598-017-15965-7 CrossRefGoogle Scholar
  10. 10.
    Ozeki T, Mushiroda T, Yowang A, Takahashi A, Kubo M, Shirakata Y, Ikezawa Z, Iijima M, Shiohara T, Hashimoto K, Kamatani N, Nakamura Y (2011) Genome-wide association study identifies HLA-A*3101 allele as a genetic risk factor for carbamazepine-induced cutaneous adverse drug reactions in Japanese population. Hum Mol Genet 20:1034–1041.  https://doi.org/10.1093/hmg/ddq537 CrossRefGoogle Scholar
  11. 11.
    Chung W-H, Chang W-C, Lee Y-S, Wu Y-Y, Yang C-H, Ho H-C, Chen MJ, Lin JY, Hui RC, Ho JC, Wu WM, Chen TJ, Wu T, Wu YR, Hsih MS, Tu PH, Chang CN, Hsu CN, Wu TL, Choon SE, Hsu CK, Chen DY, Liu CS, Lin CY, Kaniwa N, Saito Y, Takahashi Y, Nakamura R, Azukizawa H, Shi Y, Wang TH, Chuang SS, Tsai SF, Chang CJ, Chang YS, Hung SI, Taiwan Severe Cutaneous Adverse Reaction Consortium, Japan Pharmacogenomics Data Science Consortium (2014) Genetic variants associated with phenytoin-related severe cutaneous adverse reactions. JAMA 312:525–534.  https://doi.org/10.1001/jama.2014.7859 CrossRefGoogle Scholar
  12. 12.
    Genin E, Chen D-P, Hung S-I, Sekula P, Schumacher M, Chang P-Y, Tsai SH, Wu TL, Bellón T, Tamouza R, Fortier C, Toubert A, Charron D, Hovnanian A, Wolkenstein P, Chung WH, Mockenhaupt M, Roujeau JC (2014) HLA-A*31:01 and different types of carbamazepine-induced severe cutaneous adverse reactions: an international study and meta-analysis. Pharmacogenomics J 14(3):281–288.  https://doi.org/10.1038/tpj.2013.40 CrossRefGoogle Scholar
  13. 13.
    Li-Wan-Po A, Girard T, Farndon P, Farndon P, Cooley C, Lithgow J (2010) Pharmacogenetics of CYP2C19: functional and clinical implications of a new variant CYP2C19*17. Br J Clin Pharmacol 69:222–230.  https://doi.org/10.1111/j.1365-2125.2009.03578.x CrossRefGoogle Scholar
  14. 14.
    Patil KM, Bodhankar SL (2005) Simultaneous determination of lamotrigine, phenobarbitone, carbamazepine and phenytoin in human serum by high-performance liquid chromatography. J Pharm Biomed Anal 39:181–186.  https://doi.org/10.1016/j.jpba.2005.02.045 CrossRefGoogle Scholar
  15. 15.
    Hayes G, Kootsikas ME (1993) Reassessing the lower end of the phenytoin therapeutic range: a review of the literature. Ann Pharmacother 27:1389–1392.  https://doi.org/10.1177/106002809302701114 CrossRefGoogle Scholar
  16. 16.
    Winnicka RI, Topaciński B, Szymczak WM, Szymańska B (2002) Carbamazepine poisoning: elimination kinetics and quantitative relationship with carbamazepine 10,11-epoxide. J Toxicol Clin Toxicol 40:759–765CrossRefGoogle Scholar
  17. 17.
    Klein K, Zanger UM (2013) Pharmacogenomics of cytochrome P450 3A4: recent progress toward the “missing heritability” problem. Front Genet 4:12.  https://doi.org/10.3389/fgene.2013.00012 CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Central Inter-Disciplinary Research FacilitySri Balaji Vidyapeeth (Deemed-to-be University)PuducherryIndia
  2. 2.Department of General Medicine, Mahatma Gandhi Medical College and Research InstituteSri Balaji Vidyapeeth (Deemed-to-be University)PuducherryIndia
  3. 3.Department of Dermatology, Mahatma Gandhi Medical College and Research InstituteSri Balaji Vidyapeeth (Deemed-to-be University)PuducherryIndia
  4. 4.Jeevan Stem Cell FoundationChennaiIndia

Personalised recommendations